Wednesday April 16, 2014

subscription options


Print Edition»

  • Includes free
    digital edition
  • Digital Edition»

  • Print format with
    enhanced features!
  • QUESTION OF THE WEEK

    • What do you consider to be the 2013 Story of the Year?
    • B.C. election
    • 36%
    • TRU law school
    • 4%
    • Proposed Ajax mine
    • 43%
    • Jack Shippobotham death
    • 3%
    • Starving horses seized
    • 11%
    • Red Lake cold case
    • 3%
    • Total Votes: 1070





    Home »  News »  National News

    Sandoz recalls 57,000 vials of morphine after hospital finds heart drug in package


    The Sandoz Canada logo is shown on packaging on March 8, 2012 in Quebec City. THE CANADIAN PRESS/Jacques Boissinot

    TORONTO - Sandoz Canada is recalling 57,000 vials of injectable morphine after a hospital found several ampules of a powerful heart drug had been erroneously packaged with the painkiller, Health Canada said Thursday.

    The federal department had warned hospitals across the country late Wednesday to "quarantine" a specific batch of morphine made by Sandoz after the packaging mix-up was discovered by an unidentified Toronto hospital.

    The single 10-vial package contained six ampules of 2 mg/ml morphine and four ampules of 0.2 mg/ml isoproterenol hydrochloride a powerful adrenalin drug used in cardiac arrest patients to help restart the heart.

    "So out of the 57,000 vials that were sold, they are going to ask hospitals, pharmacists, other customers to send them back," said Steve Outhouse, spokesman for federal Health Minister Leona Aglukkaq.

    "They're going to recall whatever is remaining of the 57,000 that are out there," he said Thursday from Ottawa. "Some of them would already have been used because they went out earlier this month."

    Another 103,000 vials are still in the Sandoz warehouse, and the company will thoroughly inspect the drugs before repackaging them with an updated label, Outhouse said.

    "The inventory will be clearly marked to indicate it has been inspected and can be released on the market," Health Canada said in a recall advisory.

    Only one 10-vial package of the morphine appears to have been affected by the packaging error, said Dr. Robert Cushman, head of Health Canada's biologic and genetic therapies directorate.

    "We're just talking about a single package that to date has been identified. We haven't had a report of any others," Cushman said.

    Each vial in the cellphone-sized box was properly labelled; the labels for the two drugs have different colouring and wording, he said.

    "Two drugs got into one package that was labelled morphine. It's been confirmed that the morphine was in the morphine vial and the isoproterenol was in the isoproterenol vial."

    Cushman said there have been no reports of harm to patients as a result of the drug mix-up, which he suggested could have occurred when workers packaging the drugs at the company's Boucherville, Que., plant switched from morphine to isoproterenol.

    A spokesman for Sandoz Canada was not able to provide any information on how such a packaging mix-up could occur, but he said the company was preparing a statement on the incident.

    Inadvertent use of isoproterenol hydrochloride instead of morphine could result in serious health effects.

    Not only would patients not receive the intended dose of the potent painkiller, but isoproterenol hydrochloride is associated with a risk of life-threatening abnormal heart rhythms.

    Isoproterenol hydrochloride, which has physiological effects similar to those of the stimulating hormone epinephrine, is a powerful cardiac drug that could seriously harm or prove fatal if given by accident to a patient with an underlying heart condition.

    "I think what this has also called attention to is that people really look at these packages," Cushman said. "Due diligence and precaution requires that the hospitals and the pharmacies and the clinicians look at this very closely."

    Sandoz Canada, which supplies the majority of injectable medications used in Canada among them painkillers, anti-nausea medications and antibiotics is at the centre of a national drug shortage caused by quality-control problems at its plant.


    Comments


    NOTE: To post a comment in the new commenting system you must have an account with at least one of the following services: Disqus, Facebook, Twitter, Yahoo, OpenID. You may then login using your account credentials for that service. If you do not already have an account you may register a new profile with Disqus by first clicking the "Post as" button and then the link: "Don't have one? Register a new profile".

    The Kamloops Daily News welcomes your opinions and comments. We do not allow personal attacks, offensive language or unsubstantiated allegations. We reserve the right to edit comments for length, style, legality and taste and reproduce them in print, electronic or otherwise. For further information, please contact the editor or publisher, or see our Terms and Conditions.

    blog comments powered by Disqus



    Sitemap / RSS   Glacier Community Media: www.glaciermedia.ca    © Copyright 2014 Glacier Community Media | User Agreement & Privacy Policy

    LOG IN



    Lost your password?